Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Constructing optimal maps for Monge's transport problem as a limit of strictly convex costs

Authors: Luis A. Caffarelli, Mikhail Feldman and Robert J. McCann
Journal: J. Amer. Math. Soc. 15 (2002), 1-26
MSC (2000): Primary 49Q20; Secondary 26B10, 28A50, 58E17, 90B06
Published electronically: July 31, 2001
MathSciNet review: 1862796
Full-text PDF

Abstract | References | Similar Articles | Additional Information


Given two densities on $\mathbf{R}^n$ with the same total mass, the Monge transport problem is to find a Borel map $s:\mathbf{R}^n \to\mathbf{R}^n$rearranging the first distribution of mass onto the second, while minimizing the average distance transported. Here distance is measured by a norm with a uniformly smooth and convex unit ball. This paper gives a complete proof of the existence of optimal maps under the technical hypothesis that the distributions of mass be compactly supported. The maps are not generally unique. The approach developed here is new, and based on a geometrical change-of-variables technique offering considerably more flexibility than existing approaches.

References [Enhancements On Off] (What's this?)

  • 1. G. Alberti, B. Kircheim and D. Preiss. Presented in a lecture by Kircheim at the Scuola Normale Superiori workshop, October 27, 2000. See also [2, Remark 6.1].
  • 2. L. Ambrosio. Lecture notes on optimal transport problems. To appear with Proceedings of a Centro Internazionale Matematico Estivo Summer School in the Springer-Verlag Lecture Notes in Mathematics Series.
  • 3. K. Ball, E.A. Carlen, and E.H. Lieb. Sharp uniform convexity and smoothness inequalities for trace norms. Invent. Math. 115:463-482, 1994. MR 95e:47027
  • 4. L. Caffarelli. Allocation maps with general cost functions. In P. Marcellini et al, editor, Partial Differential Equations and Applications, number 177 in Lecture Notes in Pure and Appl. Math., pages 29-35. Dekker, New York, 1996. MR 97f:49055
  • 5. L.C. Evans. Partial differential equations and Monge-Kantorovich mass transfer. In R. Bott et al., editors, Current Developments in Mathematics, pages 26-78. International Press, Cambridge, 1997. MR 2000e:49001
  • 6. L.C. Evans. Partial Differential Equations. Graduate Studies in Mathematics 19. American Mathematical Society, Providence, 1998. MR 99e:35001
  • 7. L.C. Evans and W. Gangbo. Differential equations methods for the Monge-Kantorovich mass transfer problem. Mem. Amer. Math. Soc., 137:1-66, 1999. MR 99g:35132
  • 8. L.C. Evans, R.F. Gariepy. Measure theory and fine properties of functions. CRC Press, Boca Raton, 1992. MR 93f:28001
  • 9. H. Federer. Geometric Measure Theory. Springer-Verlag, New York, 1969. MR 41:1976
  • 10. H. Federer. Curvature Measures. Trans. Amer. Math. Soc., 93:418-491, 1959. MR 22:961
  • 11. M. Feldman. Variational evolution problems and nonlocal geometric motion. Arch. Rat. Mech. Anal., 146:221-274, 1999. MR 2000h:35066
  • 12. M. Feldman, R.J. McCann. Uniqueness and transport density in Monge's mass transportation problem. To appear in Calc. Var. Partial Differential Equations.
  • 13. M. Feldman, R.J. McCann. Monge's transport problem on a Riemannian manifold. Submitted to Trans. Amer. Math. Soc.
  • 14. W. Gangbo and R.J. McCann. Optimal maps in Monge's mass transport problem, C.R. Acad. Sci. Paris Sér. I Math., 321:1653-1658, 1995. MR 96i:49004
  • 15. W. Gangbo and R.J. McCann. The geometry of optimal transportation. Acta Math., 177:113-161, 1996. MR 98e:49102
  • 16. P.R. Halmos. The decomposition of measures. Duke Math. J., 8:386-392, 1941. MR 3:50e
  • 17. L. Kantorovich. On the translocation of masses. C.R. (Doklady) Acad. Sci. URSS (N.S.), 37:199-201, 1942.
  • 18. R.J. McCann. Polar factorization of maps on Riemannian manifolds. To appear in Geom. Funct. Anal.
  • 19. G. Monge. Mémoire sur la théorie des déblais et de remblais. Histoire de l'Académie Royale des Sciences de Paris, avec les Mémoires de Mathématique et de Physique pour la même année, pages 666-704, 1781.
  • 20. S.T. Rachev and L. Rüschendorf. Mass Transportation Problems. Probab. Appl. Springer-Verlag, New York, 1998. MR 99k:28006; MR 99k:28007
  • 21. V.A. Rokhlin. On the fundamental ideas of measure theory. Mat. Sbornik (N.S.), 25(67):107-150, 1949.
  • 22. W. Rudin. Real and Complex Analysis. McGraw-Hill Book Company, New York, 1987. MR 88k:00002
  • 23. V.N. Sudakov. Geometric problems in the theory of infinite-dimensional probability distributions. Proc. Steklov Inst. Math., 141:1-178, 1979. MR 80e:60052
  • 24. N.S. Trudinger, X.-J. Wang. On the Monge mass transfer problem. To appear in Calc. Var. Partial Differential Equations.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 49Q20, 26B10, 28A50, 58E17, 90B06

Retrieve articles in all journals with MSC (2000): 49Q20, 26B10, 28A50, 58E17, 90B06

Additional Information

Luis A. Caffarelli
Affiliation: Department of Mathematics, University of Texas at Austin, Austin, Texas 78712-1082

Mikhail Feldman
Affiliation: Department of Mathematics, University of Wisconsin, Madison, Wisconsin 53706

Robert J. McCann
Affiliation: Department of Mathematics, University of Toronto, Toronto, Ontario, Canada M5S 3G3

Keywords: Monge-Kantorovich mass transportation, resource allocation, optimal map, optimal coupling, infinite dimensional linear programming, dual problem, Wasserstein distance
Received by editor(s): March 15, 2000
Published electronically: July 31, 2001
Additional Notes: This research was supported by grants DMS 9714758, 9623276, 9970577, and 9622997 of the US National Science Foundation, and grant 217006-99 RGPIN of the Natural Sciences and Engineering Research Council of Canada. The hospitality of the Max-Planck Institutes at Bonn and Leipzig are gratefully acknowledged by the second and third authors respectively.
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society